West Virginia, 2006

Flash Flooding and Flood in West Virginia, June 25 to 27, 2006

June 25 to 27, 2006 · NWS RLX · 4 events in 4 counties and zones

7 inches in Pocahontas and Randolph Counties. This was on the western fringe of a much larger event along the Mid Atlantic states.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stalled frontal system and a southeast tropical feed of moisture caused 3 day rain totals, from Saturday the 24th to 1800E on Tuesday the 27th, of 2.5 to 6.7 inches in Pocahontas and Randolph Counties. This was on the western fringe of a much larger event along the Mid Atlantic states. Automatic gauges on Brushy Mountain and at Woodrow in Pocahontas County had around 6.7 inches of rain for the event. Some of the heavier rain totals from cooperative observers were 6.5 inches at Snowshoe, 5.3 inches at Webster Springs, and 4.8 inches at Valley Head. Luckily, prior to the event, the ground was dry and the streams were running at their usual low summer level. However, minor flooding of small streams and headwater rivers did eventually occur, especially on the 26th into the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 1:46 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 25, 1:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
246 PM EDT SUN JUN 25 2006

.SHORT TERM /REST OF TONIGHT THROUGH MONDAY/...
SAT WV IMAGERY INDICATING LONG SUB-TROPICAL FETCH REACHING FROM
THE GULF INTO THE NERN US. THIS FETCH FEEDING COPIOUS AMOUNTS OF
MOISTURE INTO FORECAST AREA PRODUCING WIDESPREAD SHOWER ACTIVITY
TODAY. THIS TREND TO CONTINUE INTO THE EVENING HOURS...THEN EXPECT
ACTIVITY TO OCCUR ONCE AGAIN MONDAY. 12Z MODELS IN GENERAL AGREEMENT
IN HANDLING MAIN FEATURES THROUGH NEXT 24 HOURS...WITH 5H TROUGH
STEADILY DIGGING OVER THE MIDWESTERN STATES...AND MID LEVEL FLOW
OVER WV BECOMING MORE SOUTHERLY. AIRMASS REMAINS IN A STEADY
STATE...MOIST AND UNSTABLE WITH WEAK STEERING FLOW...THUS
EXPECTING WATER PROBLEMS TO OCCUR THROUGH MONDAY WHERE THE HEAVY
RAINERS OCCUR.

&&

.AVIATION...
MVFR-IFR TO LOCAL LIFR CONDITIONS PREVAIL NEXT 24 HOURS AS FORECAST
AREA REMAINS UNDER A MOIST AND UNSTABLE AIR MASS WITH WEAK
STEERING FLOW. SATELLITE IMAGERY INDICATED AN IMPRESSIVE MOISTURE FEED
FROM THE GULF EXTENDING ACROSS THE EASTERN US. ANOTHER FEED GETTING
SET TO NUDGE INTO THE SE STATES A TROPICAL WAVE INVOF BAHAMAS
POISED TO PUSH INTO THE SERN US. LITTLE CHANCE OF RECOVERY FROM
AFTERNOON CONVECTION EXPECTED FOR TONIGHT...WITH ONLY SLIGHT
IMPROVEMENTS IN CIGS FOR TONIGHT. FOG AND LOW CIGS RETURN ONCE
AGAIN MONDAY MORNING.

&&

.PREV DISCUSSION...
 /ISSUED 640 AM EDT SUN JUN 25 2006/

AVIATION /12Z TO 12Z/...

COMPLICATED AVN FCST THIS MRNG AS FLIGHT CATEGORIES RANGE FM LIFR IN
THE RA TO VFR WHERE ITS NOT.  LOW CLDS AND VIS RESTRICTIONS AT THE
ONSET...ONCE AGAIN TAKE THE BETTER PART OF THE MRNG TO MIX OUT.

AT CRW AND CKB ALLOWED FOR A PD OF CONTD IFR/LIFR DURING THE MRNG AS
RA SHIELD MVS N THRU CNTRL AND WRN WV.  BY AFTN...VIS AND CIGS
SHOULD BE MVFR IN ANY RW.  OH RVR TERMINALS OF PKB AND HTS WL SEE RA
A GOOD PART OF THE DAY WITH SFC TROF ANCHORING DOWN OVERHEAD.  WENT
PREVAILING MVFR WITH OCNL IFR IN RW THIS MRNG.  EKN AND BKW LIFT TO
MVFR BY 16Z THEN STAY THERE REMAINDER OF THE DAY.

CRW/HTS/PKB/EKN DROP FM MVFR THIS EVNG TO IFR OVRNGT WITH ONSET OF
FG AND/OR LOW CLDS.  BKW KEEPS ENUF OF A SE PUFF TO NEGATE VIS
RESTRICTIONS...BUT UPSLOPE FLOW ALLOWS MVFR CIGS ALL NGT.
DOWNSLOPING SE WIND STAYS UP AT CKB TNGT OFF SETTING FG THEREBY
ALLOWING VFR WX.

PREV DISCUSSION...
 /ISSUED 449 AM EDT SUN JUN 25 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...

6.7U STLT PIX ILLUSTRATES PLUME OF MSTR EXTENDING FM THE NRN GULF OF
MEXICO NE INTO SRN NEW ENGLAND.  THEREFORE...WE CONT TO HIGHLIGHT
TROPICAL AIRMASS WITH DOWNPOURS IN ANY RW OR TRW...SAVE FOR FAR
WRN ZNS IN SERN OH.  6Z SFC ANALYSIS DEPICTS INVERTED SFC TROF JUST
E OF A CKB-CRW-WIL LINE.  RW ARE BECOMING WDSPRD E OF THE OH RVR IN
RESPONSE TO MID LVL WAVE TRAVERSING N THRU THE SRN APPLCHS.

WITH CWA POSITION ON THE CYCLONIC SHEAR SIDE OF AFOREMENTIONED H5
S/W CLOUD TOPS CONT TO COOL AND RADAR IS FILLING IN WITH RW THIS
MRNG.  UPDATED POPS TO CAT EVERYWHERE E OF THE OH RVR THRU LATE MRNG
BEFORE TRIMMING BACK SOME DURING THE AFTN.

INVERTED SFC TROF WORKS WWRD THIS AFTN AS MID LVL HGTS FALL IN THE
CNTRL CONUS.  H8 TROF PSTN IS IMMEDIATELY ABV THE SFC...WHILE H7
TROF IS FARTHER W IN CNTRL OH...ILLUSTRATING FAIRLY DEEP
CONVERGENCE.  LAYER RH EXCEEDS 85% AND LARGE SCALE ISEN UPGLIDE IN
THE TROPOSPHERE OWES TO RW/TRW DEVELOPMENT ANYWHERE NEAR THE BNDRY.
NOT TOO KEEN ON TRW DEVELOPMENT...ESPECIALLY LOOKING BACK AT
LIGHTNING DATA FM YDY AND MINIMAL CHANGE IN THE THERMODYNAMIC STATE
OF THE ATMS.

PCPN BY THIS EVENG SHOULD BE CONCENTRATED IN TWO AREAS...ONE ALONG
THE OHIO RIVER WITH THE TROF.  THE SECOND ON THE ERN SLOPES WITH INC
SERLY /UPSLOPE/ FLOW.  UPR LVL IMPULSES CONT TO TRAVERSE DURING THE
EVNG ALLOWING FOR SCT-NUMEROUS RW...HWVR WITH THE LOSS OF SOLAR
RADIATION AREAL COVERAGE WL BE LESS THAN CATEGORICAL.

LONG TERM /MONDAY THROUGH SATURDAY/...

AREA REMAINS IN MOIST CONVEYOR BELT MONDAY AND MONDAY NIGHT INTO
TUESDAY.  AXIS OF CONVERGENCE KEEPS AXIS OF MOST WIDESPREAD AND
HEAVIEST RAINFALL ALONG THE OHIO RIVER...SLIPPING BACK INTO EASTERN
OHIO LATE MONDAY AND MONDAY NIGHT...BEFORE LIFTING OUT TUESDAY.
INCLUDED THE CHANCE FOR THUNDERSTORMS BUT THIS IS MINIMAL WITH
MARGINAL INSTABILITY...MAINLY DURING THE AFTERNOON AND EVENING.

MEANWHILE UPPER LEVEL RIPPLES IN THE DEEP S TO SE FLOW OFF THE
ATLANTIC KEEP A SECOND PRECIPITATION MAXIMUM GOING IN THE
MOUNTAINS.  WHATEVER BECOMES OF CIRCULATION OVER BAHAMAS GETS DRAWN
N TUESDAY...AGAIN INVIGORATING THE RAINFALL IN THE MOUNTAINS...IF IT
IS ABLE TO LEAN FAR ENOUGH WEST AHEAD OF UPPER TROUGH OVER THE OHIO
VALLEY.  THE ATLANTIC AIR WILL LIKELY BE A BIT TOO STABLE TO SUPPORT
THUNDERSTORMS IN THE MOUNTAINS MONDAY INTO TUESDAY.

THE OTHER CONCERN IS FLOODING WITH PW VALUES UP AROUND 1.8 INCHES
AND THE POTENTIAL FOR PROLONGED RAINFALL IN THE TWO AFOREMENTIONED
AREAS...ALONG AND WEST OF THE OHIO RIVER...AND IN THE MOUNTAINS.  PW
VALUES ACTUALLY COME DOWN TUESDAY AND LATEST NAM12 TAKES HIGH PW AIR
ASSOCIATED WITH WHAT BECOMES OF THE BAHAMAS SWIRL EAST OF THE AREA.

THE OHIO VALLEY SHORT WAVE LIFTS OUT LATE TUESDAY AND TUESDAY
NIGHT...TAKING WIDESPREAD RAIN AND CLOUD COVER WITH IT.  WITH THE
COOL CORE ALOFT COMING ACROSS...AND BREAKS OF SUNSHINE ALLOWING
SURFACE HEATING...STRONGER THUNDERSTORMS WILL LIKELY FIRE UP
STARTING OVER THE SW PORTION OF THE FORECAST AREA TUESDAY AFTERNOON
AS CAPES CLIMB TO PERHAPS OVER A GRAND WITH MEAN LAYER FLOW UP
AROUND 25KTS.

TRIED TO DRY THINGS OUT FOR TUESDAY NIGHT AND WEDNESDAY WITH DRY AIR
ARRIVING FROM THE WEST.

FOLLOWED THE LOWER NUMBERS ON HIGHS MONDAY WITH A BLEND OF THE WELL
CONVERGED NUMBERS ON LOWS MONDAY NIGHT AND HIGHS TUESDAY.

HYDROLOGY...

STRATIFORM Z/R RELATIONSHIP FM KFCX CORRELATES BEST WITH IFLOW
GAUGES IN POCAHONTAS COUNTY.  DEEP CONVECTION AND TROPICAL
RELATIONSHIPS ARE OVER ESTIMATING RAINFALL AMNTS.  HIGH RES LCL MDLS
/WSETA AND 5KM WRF/ HAVE A GOOD HANDLE ON QPF AMNTS...ALBEIT A LTL
HIGH...BUT NOT NEARLY AS OVERDONE AS THE GFS.  NONETHELESS...BOTH
OUTPUT RAINFALL TOTALS THRU 12Z MON EXCEEDING 12HR FFG GUID VALUES.
CONSEQUENTLY HOISTED A FLASH FLOOD WATCH FOR POCAHONTAS COUNTY
THROUGH 10Z MON.

RIVERS ARE IN GOOD SHAPE FOR THE TIME BEING...HOWEVER IF RAINFALL
AMNTS GET CLOSE TO THE WRF/NAM THEN WE WILL HAVE MONITOR SEVERAL
AREAS...SINCE POCAHONTAS COUNTY IS THE HEADWATERS FOR SIX RIVERS.

THE POTENTIAL FOR PROLONGED RAINFALL MONDAY INTO TUESDAY BECOMES
INCREASINGLY A CAUSE FOR CONCERN FOR WATER PROBLEMS INCLUDING THE
RIVERS.  ADDITIONAL FLOOD WATCHES MAY BE NEEDED AS THIS HYDROLOGIC
EVENT CONTINUES TO UNFOLD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ005-006-013-015-024>028-030>040-046-047
UNTIL 8 PM MONDAY.
OH...NONE.
KY...FLASH FLOOD WATCH FOR KYZ105 UNTIL 8 PM MONDAY.
VA...FLASH FLOOD WATCH FOR VAZ003-004 UNTIL 8 PM MONDAY.

&&

SHORT TERM...KMC
AVIATION...KMC
Hazardous weather outlook, Jun 25, 4:08 AM EST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
508 AM EDT SUN JUN 25 2006

WVZ046-260830-
POCAHONTAS-
508 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR POCAHONTAS COUNTY.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 6 AM MONDAY.  WIDESPREAD RAIN
CONTINUES TODAY INTO TONIGHT.  ONE TO TWO INCHES OF RAIN IS FORECAST
THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS.  THIS ON TOP OF TWO
TO THREE INCHES RECEIVED SATURDAY...NECESSITATES THE NEED FOR A
FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR PROLONGED RAINFALL THROUGH TUESDAY BECOMES
INCREASINGLY A CAUSE FOR CONCERN FOR WATER PROBLEMS INCLUDING THE
RIVERS.  ADDITIONAL FLOOD WATCHES MAY BE NEEDED AS THIS HYDROLOGIC
EVENT CONTINUES TO UNFOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-OHZ066-067-075-076-083>087-260830-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
508 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY AND SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR PROLONGED RAINFALL MONDAY INTO TUESDAY BECOMES
INCREASINGLY A CAUSE FOR CONCERN FOR WATER PROBLEMS INCLUDING THE
RIVERS.  ADDITIONAL FLOOD WATCHES MAY BE NEEDED AS THIS HYDROLOGIC
EVENT CONTINUES TO UNFOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ105-VAZ003-004-WVZ005>011-013>020-024>040-047-260830-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-RANDOLPH-
508 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

DOWNPOURS ARE POSSIBLE TODAY AND TONIGHT AS A SURFACE TROUGH OF LOW
PRESSURE REMAINS IN THE VICINITY.  IF SHOWERS OR THUNDERSTORMS TRAIN
OVER THE SAME AREA...THEN HIGH WATER BECOMES A CONCERN.  WE WILL
CONTINUE TO MONITOR THE SITUATION FOR POSSIBLE WATCHES OR
WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR PROLONGED RAINFALL THROUGH MONDAY AND EVEN INTO
TUESDAY...ESPECIALLY IN THE MOUNTAINS...BECOMES INCREASINGLY A CAUSE
FOR CONCERN FOR WATER PROBLEMS INCLUDING THE RIVERS.  FLOOD WATCHES
MAY BE NEEDED AS THIS HYDROLOGIC EVENT CONTINUES TO UNFOLD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

29/TRM

The radar

The Charleston,WV radar (KRLX), 139 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Pocahontas

When
June 25, 2:00 PM EST to 3:00 PM EST
Where
Pocahontas County, Slaty Fork
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -80.133

Big Spring and Slaty Fork flooded. Route 219 was closed. Mud slides closed Route 66 near Cass.

Flash Flood, Raleigh

When
June 26, 2:00 PM EST to 3:00 PM EST
Where
Raleigh County, Crab Orchard
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -81.233

Small streams flooded and closed roads. No dwellings were affected.

Flood, Webster

When
June 27, 10:00 AM EST to 11:30 AM EST
Where
Webster County, Dyer
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -80.467

The Williams River and its feeder streams flooded campsites and roads.

Flash Flood, Randolph

When
June 27, 10:30 AM EST to 11:30 AM EST
Where
Randolph County, Monterville
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
38.567, -80.117

Small streams flooded roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2006Every state in 2006This day in weather historyWarnings in West Virginia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505262, 5505263, 5505264, 5505265.